Maine, 2021Heat in Maine, June 28, 2021
June 28, 2021 · NWS CAR · 5 events in 5 counties and zones
Unseasonably hot temperatures occurred in advance of a slow moving cold front. with dewpoints of around 70 to the lower 70s.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably hot temperatures occurred in advance of a slow moving cold front. High temperatures across portions of west-central and Downeast Maine ranged from around 90 to the mid 90s...with dewpoints of around 70 to the lower 70s. Apparent temperatures generally ranged from the upper 90s to around 105.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 28, 10:02 AM EST, 58 minutes earlier.
Area forecast discussion, Jun 28, 10:02 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1102 AM EDT Mon Jun 28 2021
.SYNOPSIS...
A cold front will move southward to the coast by tonight. The
front will stall across the region Tuesday into Wednesday. Low
pressure will approach from the west along the stalled front
Thursday and remain in the region through Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1045am update...Reduced highs a bit for today, especially in the
northern zones where extensive cloud cover remains. The Heat
Advisory remains in place with the current Heat Index reading of
95F at Bangor. The front has shifted a bit further south than
previously expected and have shifted the forecast area of
thunderstorms/damaging winds/heavy rainfall a bit further south
for this afternoon. The primary threat areas appear to be the
lower Penobscot Valley and the entire Downeast region. North of
the front, have removed mention of thunderstorms today and
tonight. Also removed any mention of thunderstorms in the
forecast for Tuesday. Did maintain mention of thunderstorms with
heavy rainfall through midnight for southern zones. Rainfall
rates of an inch or two within a hour should be easily
attainable with stronger storms this afternoon and evening. In
addition to being in the SPC Marginal Risk area, WPC has placed
the southern portions of the forecast area in marginal risk for
excessive rainfall.
Previous Discussion...
Hot and humid today, with threats of heavy rain and gusty to
damaging wind gusts in thunderstorms.
LAPS streamline analysis this morning shows a stalled cold
frontal boundary draped from Clayton Lake to Houlton vicinity.
Much of the organized precip has diminished, leaving a low cloud
deck over the northern cities.
To the south, westerly flow and sunny skies will allow
temperatures to quickly rise this morning. Across the Bangor
Region and portions of Interior Downeast, humid conditions will
compound w/ temps warming into the lower 90s to produce heat
indices in the mid to upper 90s. A Heat Advisory is in effect
through the afternoon in this area.
An approaching sfc low will give life to the stalled front
today, with thunderstorms developing along and south of its
location. The exceptionally moist airmass combined with hot
temps will also aid in boosting low level lapse rates,
especially across full sun locations through the morning. This
is set to be much of Int Downeast up into Southern Aroostook and
the Central Highlands. Model soundings put front and center the
warm temps through the mid levels, resulting in poor lapse
rates here. However, given forcing from approach sfc low and the
abundant moisture, shear, and additional convergence from
onshore return flow; confidence is high that thunderstorms will
develop this afternoon. The best deep layer shear is located
across northern Maine, but this will already be behind the
front. This leaves a gradient of 30-45 kts to the south.
Stronger storms that develop in this region will be capable of
producing gusty winds, with a few isolated damaging gusts
possible. Much of interior Downeast and the Bangor Region remain
in a Marginal Risk via SPC
With the front in no hurry to get through the coast until late
tonight and lift from passing low pres, the overall WNW flow
will carry rounds of these showers and stronger thunderstorms
across the Central Highlands to eastern Downeast through the
late afternoon and evening. With PWAT values pushing 2 inches,
and slow low level mean winds, training showers or storms will
pose a heavy rainfall threat, with potentially up to 1-2” per
hour rates. This was also mentioned via a WPC Marginal Risk of
excessive rainfall.
Showers and thunderstorms taper late this evening and after
midnight. Potential exists for areas of fog to develop through
the late night/early morning hours Tues.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Tuesday is not looking like a washout, but there is the threat
for some showers and possibly a tstm as a weak disturbance aloft
interacts w/a sfc front across the eastern sections of the CWA.
CAPE potential of 400-600 joules w/shear of around 25 kts could
be enough to initiate some convection. Lapse rates are forecast
to climb to naer 6 c/km which should be enough to support some
organized storms. Not expecting anything more than isolated
cells attm. It will continue to humid w/afternoon temps hitting
low to mid 80s north and central areas, while Bangor and
interior Downeast flirt w/90F. Any showers and tstms will be
winding down during the evening as some weak upper ridging works
its way across the region. Expecting some fog to form w/the
partial clearing. This partial clearing will be short lived
however as a warm front lifts into the area later at night
w/some showers developing. The 00Z NAM/ECWMF and GFS show this
development. Overnight temps will be a tad cooler than they
have been w/low to mid 60s across the region.
For Wednesday, continued warm and humid. That warm front is
expected to lift across the region early Wednesday w/shower and
possible tstms in the morning and then a break in activity as
the warm lift n of the border and the region gets into warm
sector w/the associated cold front expected to slide into the
region during the afternoon. The airmass is forecast to
destabilize during the afternoon w/the threat for tstms. The
best potential for anything organized appears to be across the
Maine Central Highlands into the Bangor and Downeast region.
Both the GFS and ECMWF show this potential. Decent lapse rates
near 6.5 c/km on the GFS along w/CAPE potential of 1000 joules
leading support for organized convection. Showalter Index of -2
to -3 along w/0-3 km EHI of 1.5 to 2.0 could allow for some
strong to possibly severe tstms. PWs of 1.7 to almost 2 inches
and straight-line hodographs show support for linear storms
w/potential for training cells and heavy rainfall and strong
wind gusts. This all hinges on whether the clouds can be scoured
out early enough to allow for ample heating. Further n, residual
clouds and earlier showers will aid in keeping tstm threat to a
minimum. Will be interesting to see how things trend in the next
36-48 hrs.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
There is some discrepancy in the model guidance in regards to the
cold front and where it ends up. The GFS slides the cold front
off the coast Wednesday evening w/some cooling and gradual
clearing, while the ECMWF and Canadian Global hang the front up
across the eastern side of Maine and bring another round of
showers and possible tstms to the region early Sunday morning
into the day on Thursday. The 00Z NBM aligns closer to the ECMWF
and Canadian. So, decided to lean w/a blend and go w/showers
moving back in early Thursday morning and continuing into
Thursday. Some tstms are possible and therefore decided to carry
that threat for Thursday. Depending on whether there will be
enough sunshine to allow for substantial heating will determine
the threat for stronger storms. There is plenty of time to
assess this setup w/the later model guidance. Models seem to
diverge Friday through Sunday, as the GFS shows drying w/upper
trof swinging quickly through region, while the ECMWF holds back
the upper trof and keep things unsettled. Continued w/a blend
and carried the threat for showers through the period. Temps are
expected to be at least 10 degrees cooler than they have been
lately.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
NEAR TERM: MVFR continues through mid morning across northern
Aroostook terminals, becoming VFR. Showers and thunder develops
this afternoon for most terminals south of CAR. Gusty winds
around BGR and BHB with CB after 18z. Heavy rain may also cause
local vis reduction. Areas of fog develop overnight with IFR
vis possible across northern and eastern Maine.
SHORT TERM:
Tuesday-Tuesday night...Mainly VFR with potential for
a few showers and storms in the afternoon/evening. IFR possible
Tue night in fog. Light WSW wind.
Wednesday into Thursday...MVFR and possibly IFR for all terminals
w/showers and tstms. Variable wind 5-10 kts.
Friday...Continued unsettled w/MVFR and possible IFR for all
terminals w/showers. N wind 5 to 10 kts.
&&
.MARINE...
NEAR TERM: With winds falling below SCA early this morning, wave
heights will continue to slacked to 3 to 5 ft, mainly on the
coastal waters. Main concern this afternoon through overnight
will be the chance for thunderstorms with gusty winds, and areas
of dense fog overnight.
SHORT TERM: Seas and winds below SCA levels due to stable layer
thru the end of the week. SW wind around 10 kts into Thu w/seas
averaging 2-4 ft. Showers and possible tstms. Warm and humid
air over the cold waters will bring fog to the waters Tue and
Wed morning.
For Fri, NNE wind 10-15 kt w/seas 3-4 ft expected w/showers.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 6 PM EDT this evening for MEZ011-015-016-
031.
MARINE...None.
&&
Near Term...Cornwell
Short Term...Hewitt
Long Term...Hewitt
Aviation...Cornwell/Hewitt
Marine...Cornwell/HewittHazardous weather outlook, Jun 28, 3:36 AM EST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
436 AM EDT Mon Jun 28 2021
MEZ001-002-290845-
Northwest Aroostook-Northeast Aroostook-
436 AM EDT Mon Jun 28 2021
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Today and Tonight.
Some showers or thunderstorms that develop this afternoon may contain
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ003>006-010-017-029-030-032-290845-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Washington-
Coastal Hancock-Coastal Washington-Northern Washington-
436 AM EDT Mon Jun 28 2021
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and North Woods Maine.
.DAY ONE...Today and Tonight.
Isolated strong to severe thunderstorms will be possible this
afternoon and early evening. Storms may contain gusty winds and
heavy rainfall. A few damaging wind gusts cannot be ruled out in
Interior Downeast. Training storms may result in ponding of poor
drainage areas, as well as rapid rises in small streams.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-015-016-031-290845-
Central Penobscot-Southern Penobscot-Interior Hancock-
Southern Piscataquis-
436 AM EDT Mon Jun 28 2021
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Central Highlands Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Isolated strong to severe thunderstorms will be possible this
afternoon and early evening. Storms may contain gusty winds and
heavy rainfall. A few damaging wind gusts cannot be ruled out in
Interior Downeast. Training storms may result in ponding of poor
drainage areas, as well as rapid rises in small streams.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-290845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
436 AM EDT Mon Jun 28 2021
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Thunderstorms will approach the waters this evening, some may produce
gusty winds in intracoastal areas. Dense fog is expected to develop
tonight into Tues morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heat, Central Penobscot
- When
- June 28, 11:00 AM EST to 5:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the upper 90s to around 105 degrees.
Heat, Southern Penobscot
- When
- June 28, 11:00 AM EST to 5:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- ASOS
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the upper 90s to around 105 degrees.
Heat, Interior Hancock
- When
- June 28, 11:00 AM EST to 5:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- ASOS
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the upper 90s to around 105 degrees.
Heat, Coastal Hancock
- When
- June 28, 11:00 AM EST to 5:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- ASOS
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the upper 90s to around 105 degrees.
Heat, Central Washington
- When
- June 28, 11:00 AM EST to 5:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the mid 90s to around 100 degrees.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 28, 20211 death · $1.0 million · 16 events
- Flash Flood in Texas, June 28, 20211 death · $500,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, June 28, 2021$120,000 · 56 kt wind · 2 events
- Damaging Winds in Tennessee, June 28 to 29, 202152 kt wind · 10 events
- Damaging Winds in New York, June 28, 2021$11,000 · 50 kt wind · 5 events
- Flash Flooding and Flooding in New Mexico, June 28, 2021$2,000 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 28, 20215 events
- Flash Flooding and Flood in Missouri, June 28, 20214 events
- Damaging Winds in New York, June 28, 2021$8,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Missouri, June 28, 20213 events
- Damaging Winds in West Virginia, June 28, 2021$5,000 · 50 kt wind · 3 events
- Heat in Connecticut, June 28 to 30, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967301, 967302, 967303, 967304, 967305.